Why Do My AFib Medications Make Me Feel So Terrible?
Atrial fibrillation or AFib is an irregular, fast heartbeat that affects millions of Americans. While the fast heartbeat in and of itself is often uncomfortable, its potential consequences are what we are most concerned of. Indeed, there is an almost 5-times increased risk of stroke in Afib patients – this as a result of blood pooling in the left atrial appendage or LAA.
If lifestyle modification, including improved diet and exercise, fails to address the heart rhythm concern, we typically take a stepwise approach, moving on to medical therapy including antiarrhythmic medication and anticoagulants. While these medications are successful in approximately 50% of patients, there is another 50% that simply cannot tolerate them, many because of the side effects. Some of the most common side effects of blood thinners include:
- Excessive bleeding
- Coughing up or vomiting blood
- Joint pain
- Stomach pain
Common effects of antiarrhythmics include:
- Blurry vision
- Urine retention
- GI Discomfort
New generation medications have endeavored to address some of these concerns, however a significant number of people continue to report that medication is difficult to live with.
So, what are the alternatives?
Fortunately, patients with AFib have several options when it comes to curative procedures if medication has not worked. AFib ablation is a procedure during which targeted heat is used to destroy errant electrical signals in the heart tissue. This can also be performed as a cryo-ablation which uses cold instead of heat. Alternately, or in conjunction, a procedure known as a left atrial appendage closure can be performed which involves sealing off the LAA to trap clotted blood in the heart, thus reducing the risk of stroke.
Of course, procedures do come with risks which will be discussed at consultation, but the minimally invasive nature of the procedure allows for a relatively quick procedure and recovery.
The next step is to speak to a qualified electrophysiologist – cardiologist with additional training in the heart rhythm to learn more about your medication and what can be done if it is causing significant side effects.